Steroids, obesity, and WLS


7 posts in this topic

Heeeyyy!

So I'm wondering for those of you on steroid regimens, how has it affected your weight loss efforts before and after WLS?

I'm on the filthy bastards (decadron 6mg x2 daily for 5 days/month) and unfortunately don't have a choice at the moment. They cause a ravenous hunger, elevate my normal blood sugar, and blood pressure to an alarming degree. Amongst a litany of other horrible side-effects, of course.

I digress. I'm in the pre-op phases for gastric sleeve and this long-term usage of these monsters are worrisome. Does anyone have any experience dealing with this? Thanks in advance!

Share this post


Link to post
Share on other sites

@BoiledDenim I'm so sorry you have to use them!! I take daily inhaled steroids and have for years. I also have cortisone injections into certain joints as needed about every 6 months. I go up about 2-4lbs for a couple of weeks following each injection.

When I have to take oral steroids I drop SUPER low on my carbs--like under 20g net/daily. I average between 10-20g of net carbs daily during that time and take my calories down super low also. I would average around 800cals/day, keeping fat super low also. It really helps with appetite suppression. But I'm already a low carber, so never have to go through any of the conversion from glucose burning to fat burning. But, if I was taking steroids and eating high carb? Holy moly. Binge City.

Share this post


Link to post
Share on other sites

I think low carb is solid advice, and I do/feel the best while eating super low carb (under 20g) .

But cha'know, I fell off that wagon some time ago and got ran over by it! So yes it's a struggle currently. I do think your advice is wise and prudent and I will try that.

Yes, steroid-induced binge city is definitely a real thing!

The issue with low carb now is I have a hard time eating very low carb and very low fat. I don't have my gall bladder anymore, and fat just ain't friendly like he used to be. I suspect the way I feel about that will change/need to change as the days tick closer to surgery. Do you eat HF/LC?

Thank you for your time

Share this post


Link to post
Share on other sites

I know, you hear you're not supposed to combine low fat and low carb and low calorie (which it will be de facto) cuz it will make your thyroid tank. Ask your doc though. For me, I was still getting enough fat in the Protein (I aim for 60-70g per day currently) and also eat some avocado. When I was eating around 1000cals/day, my fat was around 60g daily. At 800cals/day it was around 40g. It's hard to stay on the low carb wagon, but totally worth it not to balloon up with the steroids and deal with hunger/binging all the time. ((hugs))

Edited by FluffyChix

Share this post


Link to post
Share on other sites
2 hours ago, FluffyChix said:

I know, you hear you're not supposed to combine low fat and low carb and low calorie (which it will be de facto) cuz it will make your thyroid tank. Ask your doc though. For me, I was still getting enough fat in the Protein (I aim for 60-70g per day currently) and also eat some avocado. When I was eating around 1000cals/day, my fat was around 60g daily. At 800cals/day it was around 40g. It's hard to stay on the low carb wagon, but totally worth it not to balloon up with the steroids and deal with hunger/binging all the time. ((hugs))

FluffChix - Have you had WLS?

I'd be curious to hear about the impact of steroids post-surgery. Do you still have the wicked hunger or does that vary by procedure and patient?

Share this post


Link to post
Share on other sites

@MarinaGirl I'm working toward WLS with my surgeon and bariatric team. Sorry, can't help you with post WLS. I would seriously talk to your bariatric team/doc about it and about how steroids will affect your new anatomy.

Share this post


Link to post
Share on other sites
On 9/29/2017 at 9:51 AM, FluffyChix said:

I also have cortisone injections into certain joints as needed about every 6 months. I go up about 2-4lbs for a couple of weeks following each injection.

My heart literally just skipped a beat! I have been telling my neurologist/neurosurgeon/orthopedic surgeons and pain doctors this same thing for years...and no one believes me! Every time I get an injection or take a Medrol dose pack, I gain a few pounds, most of which do not come off! I have a print out of all my procedures the past 4 years in pain management as well as my weight at my first visit (165) and my weight at my last visit (205). Obviously some of this also has to do with limitations on exercise due to pain, but I KNOW the steroids caused so much of it. I am up almost the whole night after I get an injection and somehow always forget it's going to happen until 3 a.m. and I'm wide awake thinking about food!

Anyway, I apologize for going somewhat off topic from OP point, I was just really excited to find someone else w/the same issue. Also, I love the advice about going low carb during that time. I'd never thought to alter my diet to help prevent/minimize that gain, but I am betting it would help. So thanks for the tip!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now

  • Recently Browsing   0 members

    No registered users viewing this page.